Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 288, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2010, 11:38 PM CDT for Madison County, Warren County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2010, 11:38 PM CDT (04:38 UTC)
- Expired
- Aug 4, 2010, 12:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 11:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1973 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 14.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:46 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 6:46 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 646 PM CDT TUE AUG 3 2010 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... QUASI-STATIONARY FRONTAL BOUNDARY IS SET UP OVER SOUTHERN IOWA/NORTHERN MISSOURI...BUT CONVERGENCE SEEMS LACKING ALONG THE BOUNDARY. NAM/GFS CONSISTENT IN BRINGING PRECIP ALONG SOUTHERN IOWA WHERE ECMWF/SREF BOTH EXPAND PRECIP AREA INTO NORTHERN IOWA. FEEL THE NAM/GFS TO BE MORE REPRESENTATIVE. MOISTURE TRANSPORT SHOULD BE FAIRLY WEAK TONIGHT AS WEST-SOUTHWESTERLY LLJ REMAINS UNDER 20 KTS AS INDICATED BY MODELS...HOWEVER AIRMASS IS ALREADY FAIRLY MOIST WITH PWATS OF AROUND 2.4 INCHES. FORWARD AND BACKWARD PROPAGATING CORFIDI VECTORS BOTH INDICATING STORM MOTION SHOULD BE PROGRESSIVE TONIGHT. HIGH PWATS NOTWITHSTANDING...BELIEVE THE LACK OF ANY STRONG FORCING AND PROGRESSIVE STORM MOTION WILL PRODUCE LOWER QPF THAN GUIDANCE. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... HUDSON BAY UPPER TROUGH SHOULD BE STRONG ENOUGH TO PUSH PERSISTENT QUASI-STATIONARY BOUNDARY WELL SOUTH BY WEDNESDAY NIGHT. LINGERING THUNDERSTORMS FROM TONIGHT PLUS SOME SHORTWAVE ENERGY MOVING INTO CENTRAL IA IS ENOUGH TO JUSTIFY SMALL POPS ON WEDNESDAY. SUBSIDENCE BEHIND THE WAVE WEDNESDAY NIGHT COUPLED WITH 850 MB DRYING AND WEAK COLD ADVECTION SUGGEST DRY CONDITIONS SO PCPN WAS REMOVED FROM THE FORECAST. RELIEF FROM HIGH HUMIDITY THURSDAY AND THURSDAY NIGHT AS SURFACE RIDGE BUILDS IN. BASED TEMPS ON BLEND OF MET/MAV WHICH APPEARED REASONABLE IN LOWERING TEMPS TO NEAR NORMAL. IN THE DAY 4-7 RANGE /FRIDAY THROUGH TUESDAY/...BASED FORECAST ON A COMBINATION OF 00Z GFS ENSEMBLES...00Z ECMWF AND TO A LESSER EXTENT THE 06Z GFS. HUDSON BAY UPPER TROUGH FORECAST TO FLATTEN THE UPPER RIDGE EARLY IN THE PERIOD OVER THE GREAT LAKES AND OHIO VALLEY. IN TURN...THE RIDGE IS FORECAST TO BUILD NORTH OVER THE PLAINS BY THE END OF THE WEEK AND INTO THE WEEKEND AND BEYOND. THE MODELS ARE IN FAIR AGREEMENT WITH THE OVERALL PATTERN. SURFACE HIGH PRESSURE RIDGE SHOULD BE NEAR IOWA ON FRIDAY BEFORE IT MOVES EAST ALLOWING RETURN FLOW DO DEVELOP UNDER RISING 500 MB HEIGHTS. KEPT WAA THUNDERSTORM CHANCES GOING AS DEEPER MOISTURE AND WARM AIR RETURN. BY DAYS 6-7...RIDGE SHOULD BE WELL ESTABLISHED PUSHING THE WESTERLIES NORTH OF IA. THIS SHOULD DECREASE PRECIPITATION CHANCES. CENTRAL IA SHOULD BE WELL INTO THE WARM AIR AND EXPECT TO SEE HOT AND HUMID CONDITIONS. MADE SOME ADJUSTMENTS COMPARED TO HPC GUIDANCE INCLUDING SLIGHTLY WARMER TEMPERATURES AND HIGHER DEWPOINT TEMPERATURES. .AVIATION...04/00Z VFR CONDITIONS WILL REMAIN THIS EVENING INTO THE OVERNIGHT. MAIN CONCERN IS FOR THUNDERSTORMS DEVELOPMENT IN PORTIONS OF CENTRAL IOWA OVERNIGHT. THIS WOULD PRODUCE AREAS OF MVFR TO IFR CONDITIONS IN AND AROUND THE THUNDERSTORMS WITH LOW MVFR CIGS IN PORTIONS OF THE STATE. THE THUNDERSTORMS ARE EXPECTED TO SHIFT EAST ON WEDNESDAY MORNING WITH CLEARING AS WEAK HIGH PRESSURE BUILDS INTO THE STATE. ANTICIPATE WIDESPREAD VFR CONDITIONS BY 18Z ON WEDNESDAY AND CONTINUING FOR THE REMAINDER OF THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HINSBERGER AVIATION...COGIL LONG TERM...JAJ
Hazardous weather outlook, Aug 3, 8:25 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 825 PM CDT TUE AUG 3 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 825 PM CDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS CENTRAL IOWA...WITH THE MAIN THREAT SOUTH OF HIGHWAY 20. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...HEAVY RAINFALL MAY OCCUR WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED INTO WEDNESDAY MORNING BEFORE GRADUALLY ENDING BY AFTERNOON. AT THIS POINT...SEVERE WEATHER IS NOT EXPECTED. ADDITIONAL THUNDERSTORMS CHANCES ARE EXPECTED BY THIS WEEKEND...HOWEVER IT IS TOO EARLY TO DETERMINE SEVERE WEATHER CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CC
In the hours before
Special weather statement, Aug 3, 6:27 PM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 627 PM CDT TUE AUG 3 2010 IAZ027-028-037>039-048>050-060>062-073>075-040130- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-WARREN-MARION-MAHASKA- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...AMES...MARSHALLTOWN...TOLEDO... DES MOINES...NEWTON...GRINNELL...INDIANOLA...KNOXVILLE... OSKALOOSA 627 PM CDT TUE AUG 3 2010 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION. COGIL
Local storm report, Aug 3, 11:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1130 PM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND GST WSW FONTANELLE 41.29N 94.57W
08/03/2010 M62 MPH ADAIR IA MESONET
SCHOOLNET INSTRUMENT MEASURED A WIND GUST TO 54 KT / 62
MPH.
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:26 PM CDT | Flash Flood Watch | DMX | Adair, Audubon, Boone, Cass, Dallas, Guthrie and 10 more | 13 hr |
| Aug 3, 10:53 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Dallas, Guthrie, Madison | 52 min |
| Aug 3, 11:19 PM CDT | Tornado Warning | DMX | Adair, Madison | 22 min |
| Aug 4, 2:38 AM CDT | River Flood Warning | DMX | Madison, Warren | 66 hr |
| Aug 4, 7:24 AM CDT | Areal Flood Advisory | DMX | Polk | 3 hr |
| Aug 4, 7:40 AM CDT | Flash Flood Warning | DMX | Polk | 3 hr |
| Aug 4, 8:22 AM CDT | Flash Flood Warning | DMX | Dallas, Polk | 4 hr |
| Aug 4, 8:43 AM CDT | Flash Flood Warning | DMX | Marshall, Story, Tama | 107 min |
| Aug 4, 9:16 AM CDT | River Flood Warning | DMX | Dallas, Polk | 7 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.